Alert archive / Kentucky / Wind Advisories in 2025

Wind Advisory 1, NWS Louisville, KY

February 28, 202510 counties in Indiana; 37 counties in Kentucky

NWS Louisville, KY issued this wind advisory at Feb 28, 2025, 3:03 AM EST for 10 counties in Indiana; 37 counties in Kentucky. It took effect at Feb 28, 2025, 12:00 PM EST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2025, 3:03 AM EST (08:03 UTC)
In effect from
Feb 28, 2025, 12:00 PM EST
Expired
Feb 28, 2025, 8:12 PM EST
In force
8 hr
Issued by
NWS Louisville, KY
All 47 counties

Clark County, IN, Crawford County, IN, Dubois County, IN, Floyd County, IN, Harrison County, IN, Jefferson County, IN, Orange County, IN, Perry County, IN, Scott County, IN, Washington County, IN, Adair County, KY, Anderson County, KY, Bourbon County, KY, Boyle County, KY, Breckinridge County, KY, Bullitt County, KY, Casey County, KY, Clark County, KY, Fayette County, KY, Franklin County, KY, Garrard County, KY, Grayson County, KY, Green County, KY, Hancock County, KY, Hardin County, KY, Harrison County, KY, Hart County, KY, Henry County, KY, Jefferson County, KY, Jessamine County, KY, Larue County, KY, Lincoln County, KY, Madison County, KY, Marion County, KY, Meade County, KY, Mercer County, KY, Nelson County, KY, Nicholas County, KY, Oldham County, KY, Russell County, KY, Scott County, KY, Shelby County, KY, Spencer County, KY, Taylor County, KY, Trimble County, KY, Washington County, KY, Woodford County, KY

The radar

The Louisville radar (KLVX), 50 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 8.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2025-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2025-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1478 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

106 
WWUS73 KLMK 280803
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
303 AM EST Fri Feb 28 2025

INZ076>079-083-084-089>092-KYZ023>025-027>043-045>049-053>057-
063>067-077-078-282100-
/O.NEW.KLMK.WI.Y.0001.250228T1700Z-250301T0500Z/
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-
Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-
Adair-Russell-
Including the cities of Harrodsburg, Stanford, Salem, Paoli,
Hodgenville, Springfield, Tell City, Shelbyville, Jamestown, New
Castle, Danville, Hardinsburg, English, Horse Cave, Columbia,
Bardstown, Brandenburg, Bedford, Liberty, Corydon, La Grange,
Cynthiana, Taylorsville, Jeffersonville, Milton, Winchester,
Georgetown, Lawrenceburg, Louisville, Versailles, Campbellsville,
Frankfort, Lebanon, Nicholasville, Shepherdsville, Leitchfield,
Jasper, New Albany, Madison, Greensburg, Lewisport, Lancaster,
Richmond, Scottsburg, Paris, Carlisle, Elizabethtown, Lexington,
and Hawesville
303 AM EST Fri Feb 28 2025 /203 AM CST Fri Feb 28 2025/

...WIND ADVISORY IN EFFECT FROM NOON EST /11 AM CST/ TODAY TO 
MIDNIGHT EST /11 PM CST/ TONIGHT...

* WHAT...Southwest winds 20 to 25 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central Indiana and central Kentucky.

* WHEN...From noon EST /11 AM CST/ today to midnight EST /11 PM CST/ 
  tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

SRW
2 follow-up statements
186 
WWUS73 KLMK 282028
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
328 PM EST Fri Feb 28 2025

INZ076>079-083-084-089>092-KYZ023>025-027>043-045>049-053>057-
063>067-077-078-010500-
/O.CON.KLMK.WI.Y.0001.000000T0000Z-250301T0500Z/
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-
Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-
Adair-Russell-
Including the cities of Salem, Bedford, Shepherdsville,
Lexington, Richmond, Greensburg, Winchester, Scottsburg,
Carlisle, Horse Cave, English, Madison, Cynthiana, Leitchfield,
Frankfort, Paoli, Springfield, Elizabethtown, Louisville, New
Castle, Bardstown, Hardinsburg, Lebanon, Lancaster, Tell City,
Milton, Nicholasville, La Grange, Campbellsville, Hodgenville,
Jamestown, Brandenburg, New Albany, Taylorsville, Harrodsburg,
Stanford, Liberty, Corydon, Hawesville, Jasper, Jeffersonville,
Paris, Shelbyville, Georgetown, Lawrenceburg, Danville, Columbia,
Lewisport, and Versailles
328 PM EST Fri Feb 28 2025 /228 PM CST Fri Feb 28 2025/

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EST /11 PM CST/ 
TONIGHT...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph.

* WHERE...Portions of south central Indiana and east central, north 
  central, northwest, and south central Kentucky.

* WHEN...Until midnight EST /11 PM CST/ tonight.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

CJP
414 
WWUS73 KLMK 010112
NPWLMK

URGENT - WEATHER MESSAGE
National Weather Service Louisville KY
812 PM EST Fri Feb 28 2025

INZ076>079-083-084-089>092-KYZ023>025-027>043-045>049-053>057-
063>067-077-078-010215-
/O.CAN.KLMK.WI.Y.0001.000000T0000Z-250301T0500Z/
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-
Marion-Boyle-Garrard-Madison-Hart-Green-Taylor-Casey-Lincoln-
Adair-Russell-
Including the cities of Scottsburg, Winchester, Bedford,
Frankfort, Elizabethtown, Georgetown, Carlisle, Milton, Columbia,
New Albany, Salem, Lexington, Jeffersonville, Danville,
Hardinsburg, Shelbyville, Nicholasville, Horse Cave, Leitchfield,
Tell City, Paris, Springfield, Madison, Cynthiana,
Campbellsville, Hodgenville, Hawesville, Lawrenceburg, Lewisport,
Greensburg, Liberty, Lancaster, Paoli, Stanford, English,
Versailles, Corydon, Brandenburg, Richmond, Lebanon, Jamestown,
Shepherdsville, Bardstown, Louisville, Taylorsville, New Castle,
Harrodsburg, Jasper, and La Grange
812 PM EST Fri Feb 28 2025 /712 PM CST Fri Feb 28 2025/

...WIND ADVISORY IS CANCELLED...

Wind gusts are not expected to exceed Wind Advisory criteria this 
evening.

$$

13

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this wind advisory went out at Feb 28, 12:27 AM EST, 2 hours 36 minutes earlier. Its key messages:

  • * Isolated showers and low-topped thunderstorms possible in the northeastern portions of the region, with gusty winds and small hail possible. * Breezy and mild Friday, then turning chilly for the weekend. * Unsettled weather Tuesday and Tuesday night with a few strong thunderstorms are possible Tuesday night.
Area forecast discussion, Feb 28, 12:27 AM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
1227 AM EST Fri Feb 28 2025

...Updated Aviation Discussion...

.KEY MESSAGES...

*  Isolated showers and low-topped thunderstorms possible in the
   northeastern portions of the region, with gusty winds and small
   hail possible.

*  Breezy and mild Friday, then turning chilly for the weekend.

*  Unsettled weather Tuesday and Tuesday night with a few strong
   thunderstorms are possible Tuesday night.

&&

.UPDATE...
Issued at 848 PM EST Thu Feb 27 2025

After adding some light PoPs over the Bluegrass earlier, all the
rain has come to an end. Skies have cleared, and winds have begun to
weaken. The rest of the night is expected to be quiet as the
forecast remains on track.

&&

.SHORT TERM /THROUGH THIS AFTERNOON/...
Issued at 309 PM EST Thu Feb 27 2025

Sfc temperatures have warmed into the upper 50s and low 60s this
afternoon, with breezy westerly winds and increasing cu field. With
the upper shortwave trough swinging across the Ohio Valley, modest
sfc heating and cold mid-level temperatures have supported
steepening low/mid-level lapse rates across the area. GOES satellite
imagery shows cu agitation ongoing across northern Kentucky and
southwestern Ohio, where a pocket of MLCAPE has developed. SPC has
drawn a MRGL risk just to the northeast of the forecast area, which
is where better ML instability is expected through the rest of the
afternoon and early evening. With the General Thunder risk for our
area, we have a slight chance for a few gusty showers and storms,
with small hail or graupel possible given the cold mid-level temps
and low freezing level. PoP chances are constricted to our
northeastern quadrant of the CWA, and chances end by 00z this
evening.

Despite the PoP chances, breezy gradient winds will remain through
this afternoon as we mix down a 35-40kt LLJ. Wind gusts up to 30-35
mph will continue this afternoon, but do expect winds to relax by
this evening with the loss of heating.

For tonight, dry weather is expected with mostly clear skycover.
Winds will be much more relaxed, and will turn to a southerly
component by tomorrow morning. Temperatures overnight will fall into
the low to mid 30s.

For tomorrow, a second shortwave will track into the upper Ohio
Valley, and will be much more potent as a 50-55kt LLJ accompanies
the wave. Another day of steep lapse rates will support gusty sfc
winds, possibly reaching 40 mph. There was discussion for a Wind
Advisory for tomorrow, but the overall best confidence for
widespread gusty winds is just to our north. Will take this evening
to take another look at newer data, but definitely could see the
need for an advisory somewhere across the northern half of the CWA
tomorrow. Temps will reach the 60s due to the SW flow, and could
likely overachieve NBM temps.

&&

.LONG TERM /TONIGHT THROUGH THURSDAY/...
Issued at 309 PM EST Thu Feb 27 2025

Well...I’ve written thousands of SFDs and AFDs over 30 + years, and
wrote them in the Air Force in Europe for 3 years, and this is my
very last AFD. Hard to believe, so here we go...

Friday night...

Winds will be dropping significantly after sunset. Cold front drops
through the Ohio Valley Friday night with only a wind shift and a
few clouds to show for itself. The FROPA should occur between 02 -
05z through the CWA and be from CRW to BNA to DFW by 12z Sat. Should
be some mid deck clouds but no ample forcing or moisture over the
CWA (well to the Northeast).

Saturday - Sunday...

CAA is the name of the game with a 1026 mb Canadian cP high moving
down into the Ohio Valley.  Saturday will be a mix of sun and clouds
and Sunday more sunshine but temps will be in the 40-45 range
Saturday based on the Massie Rose 1000-850 mb technique and low
temps in 20-25 F range. Massie Rose yields highs Sunday even colder
than NBM with the upper 30s for zeniths.

Monday and Monday night...

Heights start rising in earnest by Monday morning as upper ridging
builds over the central Plains, but a closed upper low will track
eastward across the Red River Valley. The GFS is much more
aggressive on PoPS than the ECM as the feature washes out across the
Deep South on Monday night. My gut tells me we have too high of PoPs
for the initial wave Monday evening...however things really change
on Tuesday.

Tuesday...

A series of waves with decent isentropic ascent on Tuesday with 2
windows of precip.  One is WAA with decent theta advection and
moisture transport during the day with some elevated instability.
The low level jet will be aiding in dew points climbing into the 40s
during the day and to around 50 by Tue evening.

Tuesday evening could be a significant problem with split flow and
distinct coupled jet with polar jet from Show Me State to Finger
Lakes of Western NY and Subtropical Jet from Lone State State to
Crimson State.  A 543 dm low with a bit of a negative tilt in the
ARKLATX (and a warm front too) will be move from OK to Lake Erie. A
typical OH Valley High Shear event. The one positive for no severe
is there is deep moisture across soundings and no llvl instability
at this point. However, any increase in instability will be
problematic. However, could be a significant outbreak across the
ARKLATX, and SPC has them pegged.

Rainfall amounts look to be in the 1 to 2 inches, with the most
Tuesday night. Cold air will be filtering in behind the front and
would not be surprised to see snow light snow when the upper trough
comes through Wednesday night into Thursday.

Editors note...the Last discussion...

In 1993 I…

Started with one model (LFM) and now we have dozens of models and
even warn on forecast model (WoFS)

Started broadcasting Weather Radio with 8 track tapes and now NWR is
all automated

Started hand plotting Skew Ts and calculating all the indices and
now it’s all automated

Started working Korean War radars (FPS77, WSR-57) and now we have
Dual Pol Doppler Radars

Started with typewriters and fax machines, and now we have fast
computers.

In the 70s a nerdy kid in the Finger Lakes of Western NY, was
fascinated by lake effect snow (1977-78 had ALOT of snow). In the
1970s I was fascinated by Super Outbreak of 74, Eastern Airlines 66
microburst of 1975, Edmund Fitzgerald 1975, Big Thompson Flash Flood
of 1976, Johnstown flood of 1977, 2 major blizzards in 1978, and Cat
5 Hurricane David 1979.

In my 20 years at Louisville, we dealt with Hurricane Ike remnants
wind storm of 2008, the devastating Louisville flash flood of 2009,
the Massive ice storm of 2009, Henryville IN EF4 outbreak of 2012,
Dec 2021 Quad State Outbreak, and Feb 2025 Kentucky flooding event.
However, the signature event that stands out to me was the Super
Tuesday Feb 2008, with QLCS with many tornadoes at night, and long
track supercells and surveying for over a week!

Flew with the Air Force Hurricane Hunters WC-130 while working for
the NWS at JAN, SGF, OHX, HUN, and LMK. From 1993 to 2007, flew some
big hurricanes including Cat 5 Isabel and flew landfall mission on
Katrina in 2005.

Tried hard to move the needle in weather over 39 years including….

Changed from criteria based headlines to impact based headlines.

Wrote several papers including Winter Weather Checklist, Severe
Weather Checklist and The Forgotten F5 (a great read!!)

Lead national effort to raise severe thunderstorm criteria for hail
from 3/4” to 1” hail.

Lead national effort to change all NWS text products from upper case
lettering to mixed case and proper punctuation.

Issued first NWS flash flood emergency in Louisville in Aug 2009.

Began Meso AFDs across the WFOs...

Created the College Road Show and there have been 15 recruitment
events at Valparaiso, Purdue, Ball State, Indiana U, WKU and U of L.
Dozens of people are in NWS and weather enterprise because of the
college road show.

Started GIS across the Ohio Valley of the NWS, began aggressive
storm survey initiative, and GIS mapping showed the world where the
damage was etc…and saw our survey maps on TV.

Hope you’ve enjoyed some of my AFDs forecasting terms such as Massie-
Rose temperature technique, UPS Fog Technique, Garcia method, ACCAS,
FROPA, BINOVC, descriptive terms such as gelid, hyetal, torrid,
herculean, and always starting the AFD with Well….

Never forget some of the Gordon’isms

Play Offense

Own the Short Term

Pay it forward

It’s not what you think or feel, we must think impact based weather

Keeping service in weather!

After almost 40 years... Auf Wiedersehen

&&

.AVIATION /06Z TAFS THROUGH 12Z SATURDAY/...
Issued at 1226 AM EST Fri Feb 28 2025

VFR conditions will continue through this TAF cycle. Currently,
winds are light out of the NW and will back to the SW through the
remainder of the overnight period as the next low pressure system
moves into the upper midwest. By late morning, this low pressure
system will be over the southern Great Lakes, sending a 45-50kt LLJ
into the Ohio Valley. With ample sunshine, good mixing, and steep
lapse rates, we do expect winds to gust 28-32kts in the afternoon,
with sustained winds of 16-22kts. Winds will relax steadily through
the evening hours as a cold front pushes through.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...None.
IN...None.

&&

UPDATE...KDW
SHORT TERM...CJP
LONG TERM...JDG
AVIATION...SRW
Hazardous weather outlook, Feb 27, 4:05 PM EST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
405 PM EST Thu Feb 27 2025

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-282115-
Orange-Washington IN-Scott IN-Jefferson IN-Dubois-Crawford-Perry-
Harrison IN-Floyd-Clark IN-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Bullitt-Jefferson-Oldham-Trimble-Henry-Shelby-Franklin-
Scott KY-Harrison KY-Spencer-Anderson-Woodford-Fayette-Bourbon-
Nicholas-Nelson-Washington KY-Mercer-Jessamine-Clark KY-Larue-Marion-
Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-
Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-
Russell-Cumberland-Clinton-
405 PM EST Thu Feb 27 2025 /305 PM CST Thu Feb 27 2025/

This Hazardous Weather Outlook is for portions of southern Indiana
and central Kentucky.

.DAY ONE...Tonight.

Scattered showers and thunderstorms this afternoon, primarily east
of I-65. A few of the storms could produce small hail and gusty
winds, especially north and east of Lexington.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is increasing potential for a strong system across the region
next Tuesday night and Wednesday. Strong to severe thunderstorms are
possible, though confidence in specific severe weather hazards is low
at this time. Stay tuned to forecast updates later this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

CJP

Nearby

Wind Advisories in Kentucky, 2025Wind Advisories in Indiana, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.